Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 41, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Dec 8, 2017, 2:54 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2017, 2:54 AM EST (07:54 UTC)
- Expired
- Dec 8, 2017, 3:33 PM EST
- In force
- 13 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
945 WHUS73 KDTX 080754 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 254 AM EST FRI DEC 8 2017 ...SOUTHWEST GALES TO PEAK THIS MORNING OVER CENTRAL LAKE HURON... .SOUTHWEST GALES OVER CENTRAL SECTIONS OF LAKE HURON THIS MORNING, WITH GUSTS AROUND 30 KNOTS OVER THE REST OF LAKE HURON. WINDS THEN DECREASING IN THE AFTERNOON INTO TONIGHT, AS LOW PRESSURE TRACKS INTO SOUTHERN LOWER MICHIGAN SATURDAY MORNING. WINDS WILL SUBSEQUENTLY SHIFT TO THE NORTH ON SATURDAY, AND INCREASING BACK INTO THE 30 TO 35 KNOT RANGE OVER SOUTHERN LAKE HURON SATURDAY EVENING, RESULTING IN WAVES OF 5 TO 10 FEET. ANOTHER GALE WARNING MAY BE NEEDED FOR THIS PERIOD, BEFORE WINDS DECREASE AND SHIFT TO THE WEST BY SUNDAY MORNING. WINDS LOOK TO BECOME EVEN LIGHTER AS WE HEAD INTO MONDAY, DROPPING AT OR BELOW 15 KNOTS AS HIGH PRESSURE TRACKS THROUGH THE AREA. LHZ421-422-441-082100- /O.UPG.KDTX.SC.Y.0092.171208T0800Z-171208T2100Z/ /O.NEW.KDTX.GL.W.0041.171208T0754Z-171208T2100Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI- 254 AM EST FRI DEC 8 2017 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. * WIND AND WAVES: DURING THE GALE WARNING, EXPECT SUSTAINED WINDS UP TO 30 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 37 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 7 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 10 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 AM EST FRIDAY WITH THE LARGEST WAVES EXPECTED AROUND 10 AM EST FRIDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ363-462-082100- /O.NEW.KDTX.GL.W.0041.171208T0754Z-171208T2100Z/ LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 254 AM EST FRI DEC 8 2017 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. * WIND AND WAVES: DURING THE GALE WARNING, EXPECT SUSTAINED WINDS UP TO 31 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 37 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 9 AM EST FRIDAY WITH THE LARGEST WAVES EXPECTED AROUND 10 AM EST FRIDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ DG
1 follow-up statement
269 WHUS73 KDTX 082033 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 333 PM EST FRI DEC 8 2017 ...WINDS AND WAVES WILL DECREASE TONIGHT... .WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS AS A WEAK TROUGH STALLS ACROSS CENTRAL LAKE HURON. GUSTS WILL REMAIN BELOW 20 KNOTS AS LOW PRESSURE TRACKS THROUGH SOUTHERN LOWER MI ON SATURDAY. WINDS WILL FLIP TO THE NORTHWEST ON THE BACK SIDE OF THE LOW SATURDAY EVENING AND WILL INCREASE BACK TO NEAR GALE FORCE FOR A FEW HOURS. WINDS WILL REMAIN ELEVATED THROUGH SUNDAY EVENING UNTIL AN AREA OF HIGH PRESSURE BUILDS OVER THE REGION DECREASING WINDS BELOW 20 KNOTS. A PERIOD OF SNOW SHOWERS WILL OCCUR AS THE LOW PASSES THROUGH THE EASTERN LAKES. IN ADDITION WE ARE WATCHING THE POTENTIAL FOR A FAIRLY HEAVY LAKE EFFECT BAND TO SET UP IN THE NORTHEAST FLOW ON THE BACKSIDE OF THE LOW SATURDAY AFTERNOON AND EVENING. LHZ363-421-422-441-462-082145- /O.CAN.KDTX.GL.W.0041.000000T0000Z-171208T2100Z/ LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 333 PM EST FRI DEC 8 2017 ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WARNING. $$ SC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Dec 7, 11:56 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Dec 7, 11:56 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1156 PM EST Thu Dec 7 2017
.AVIATION...
The thermal environment conducive for light lake effect snow has
been disrupted this evening as midlevel moisture strips out of the
region. Satellite and observed ceiling height trends supports
lessening sky fraction/stratocumulus the rest of the night. With
some signal for persistent cloud over Lake Michigan, did decide to
carry a categorical FEW for clouds of less than 5000 ft throughout
the morning hours.
An axis of pre-existing midlevel saturation/cloud will push
southeastward across the state today in the active northwest flow.
Synoptic scale support will be significantly lacking with this area
of cloud/ascent. No precipitation is expected. Will watch VFR cloud
of 7.0 to 4.5 kft agl build into the area from the NW to SE late
Friday.
For DTW...Dry air and subsidence will eventually arrive overnight,
which should force the majority of the lower VFR cloud to erode.
Only item of note will be continued west southwest winds of 12 knots
tonight, becoming 15 to 25 knots Friday.
//DTW THRESHOLD PROBABILITIES...
* High for ceilings at or below 5000 feet early. Low Friday morning.
&&
.PREV DISCUSSION...
Issued at 332 PM EST Thu Dec 7 2017
DISCUSSION...
Lake effect snow regime will continue to affect parts of southeast
Michigan this afternoon into the evening as low level flow makes the
turn from the northwest to southwest. It will be likely to see snow
showers given the super saturation with respect to ice as the
streaming lake effect snow showers maintained in the 850/925mb
moisture axis move through southeast Michigan. Snow showers are not
expected to be widespread and cells will be transient in nature as
the main source of lift provided by the shortwave is quick to exit.
Areas along and south of I-94 will have the best shot at seeing these
snow showers. Accumulations will remain on the lighter side, but the
set up for good dendritic growth could produce around a half inch
with any quick snow shower bursts. The big moisture boost from Lake
Michigan will effectively be cut off with the wind shift to the
southwest later this evening and dry air will advects into southeast
Michigan. Temperatures overnight will dip into the upper teens and
low 20s with temperatures rebounding to slightly below the freezing
mark for tomorrow. Brief break in precipitation overnight until
tomorrow afternoon with some of the Hi-Res models hinting at some
lake effect streamers off Lake Michigan tomorrow afternoon within the
southwest flow. The Flint and Tri-Cities areas would be the most
likely candidates under this flow to potentially get some light snow
showers. Will keep slight chance of PoPs through tomorrow until
attention turns to tomorrow night.
Potential for the first widespread snowfall of this season is taking
shape as a low pressure system drops out of central Canada through
southeast Michigan tomorrow night into Saturday. There will be a
rather strong PV anomaly associated with the shortwave that is
embedded in the more amplified trough over the region. The track of
the surface low will play a roll in how much snow southeast Michigan
will get and confidence is increasing in a more favorable southerly
track putting much of the area on the northern side of the low.
Timing of this system will see light snow showers beginning late
Friday night around midnight or slightly after as the system will
work to combat existing dry air at the surface after saturation
occurs within the 850 to 700 mb layers. Saturday morning currently
looks like the peak of snow showers. Activity will continue through
the afternoon and taper off into early evening as the system exits
quickly to the east. Midlevel lapse through Saturday morning and
early afternoon should be around 6 C/km, which would help boost
snowfall rates. Some uncertainty still remains with this system as
models try and get a handle on the QPF amounts. Current QPF forecast
with the amount of forcing with the system would yield widespread
snowfall amounts of generally 2-3 inches with locally higher amounts
possible. These numbers would increase if QPF trends upward, so will
need to keep an eye on the QPF trends as the event nears.
Once the system moves east of Michigan on Saturday afternoon,
northerly flow will take over and set up the potential for lake
effect in the Thumb off of Lake Huron. One of the limiting factors
for accumulations will be the length of time for a more northerly
flow opposed to a northwesterly. Will not make much adjust from
previous forecast and keep minor accumulations for now in the Thumb.
Cold temperatures stay in place as 850 mb temps of around -12 to -15
C will again keep high temperatures just below the freezing for
Saturday.
An amplified upper-level trough will continue to sit over the
eastern third of the U.S., bringing multiple snow chances to the
Great Lakes through the extended period. Temperature highs will also
remain average to slightly below average as west/northwest flow
dominates through next week. To start, a clipper system pushing
southeast across Ontario throughout Sunday will provide the slight
chance for light snow, mainly across the Tri-Cities to Thumb, as the
low slides east into Quebec. Slightly better chances for snow will
then enter throughout Monday as a second potential clipper system
pushes in Monday through Tuesday. However, major discrepancies
regarding the strength of the low and thus snowfall potential exists
between the GFS and ECMWF. The GFS shows a strengthening low as it
pushes southeast from Manitoba into Michigan, strengthening down to
997 mb by early Tuesday morning. The ECMWF 12Z run fails to
materialize a defined low pressure system, but does push a weak cold
front through the Great Lakes providing enough forcing for potential
snow.
Upper-level troughing is expected to strengthen Tuesday into early
Wednesday and will allow northerly/northwesterly flow to dominate
across Michigan. This will raise some concerns for lake-effect snow
chances over the eastern side of the thumb. Zonal flow is expected
to relax late Wednesday into Thursday into more of a meridional
pattern which will diminish lake effect snow chances by the end of
the week.
MARINE...
Winds will remain elevated as westerly winds turn more southwesterly
through this evening. Surface pressure gradient will increase with
the passing of an embedded shortwave trough and lead to these
southwest winds remaining elevated into Friday. A short period of
gales remains possible over central Lake Huron late tonight into
Friday afternoon. A period of weaker southwesterly winds will last
Friday night before a quick hitting low pressure system dives out of
central Canada. Winds will quickly veer to the north Saturday
morning and increase to around 20-25 mph with gusts reaching near
gales again. Widespread snowfall will also accompany this low
pressure system. Active pattern continues Sunday night into Monday
with a front moving south and maintaining elevated winds.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 3 AM to 4 PM EST Friday for LHZ421-422-
441.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....99
DISCUSSION...AA/AM
MARINE.......AA
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 7, 4:02 AM EST, 22 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 402 AM EST Thu Dec 7 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-081000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 402 AM EST Thu Dec 7 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is the potential for accumulating snowfall late Friday night and Saturday as a clipper system moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-081000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 402 AM EST Thu Dec 7 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Watch is in effect for central Lake Huron and outer Saginaw Bay Friday. Please refer to the latest marine forecasts for more details. There is the potential for accumulating snowfall late Friday night and Saturday as a clipper system moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 9:44 PM EST | Small Craft Advisory | DTX | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.